Arizona, 2005

Flash Flood in Arizona, August 11, 2005

August 11, 2005 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 11, 2:30 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU AUG 11 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER THE DESERT SOUTHWEST
THROUGH THE WEEKEND. AS A RESULT...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL
AMOUNTS.

&&

.DISCUSSION...CONVECTION HAS FIRED UP OVER MAINLY SOUTHERN HALF OF
THE CWA UNDER AREA UPPER LEVEL DIFFLUENCE. SOME CELLS PRODUCING
HEAVY RAINS. THE WFO RECEIVED CLOSE TO 3/4 OF INCH IN ABOUT 30 MIN.
SOME MINOR FLOODING HAS BEEN REPORTED BY THE PUBLIC. CONVECTION
EXPECTED TO DIMINISH DURING THE EVENING WITH WIDESPREAD SHOWERS
CONTINUING OVERNITE AS INSTABILITY ALOFT LINGERING OVER THE AREA.

DEEP LAYERED MOISTURE REMAINS OVER THE STATE THRU SATURDAY. EXPECT
THE WIDESPREAD CONVECTIVE ACTIVITY TO CONTINUE WITH HEAVY RAINS THE
MAIN THREAT. THE HIGH PRESSURE SYSTEM OVER THE DESERT SW WEAKENS
DURING THE WEEKEND AS AN UPPER TROF DEVELOPS OVER THE PAC NW. A WEAK
LOW FORMS OVER S CA BY SUNDAY. A JET STREAK ASSOCIATED WITH THE LOW
CROSSES THE STATE SUNDAY WHICH WILL HELP KEEP THE ATMOSPHERE
DESTABILIZED. AS THE TROF MOVES INLAND A DRIER SW FLOW ALOFT
DEVELOPS. MODELS HAVE BEEN VERY CONSISTENT IN SHOWING A SLOW DRYING
TREND NEXT WEEK SO HAVE SLOWLY LOWERED POPS DURING THE EXTENDED
PERIOD. DF

&&

.AVIATION...FOR 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA THRU 03Z. WIDELY SCATTERED SHOWERS WILL CONTINUE OVER
NIGHT. AREAL COVERAGE WILL DECREASE FROM 60-70 PERCENT TO 20-30
PERCENT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&
Hazardous weather outlook, Aug 11, 9:30 AM MST, 6 hours 45 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU AUG 11 2005

AZZ004>018-037>040-120700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST AND UNSTABLE AGAIN
TODAY. LOOK FOR THUNDERSTORMS TO DEVELOP BY NOON AND CONTINUE INTO THE
EVENING. SOME OF THE STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL
AMOUNTS. STORMS THAT FORM WEST OF THE MOGOLLON RIM WILL MOVE TO THE
SOUTH TODAY WHILE MOVEMENT OF STORMS TO THE EAST WILL BE TO THE NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR MASS IS EXPECTED TO REMAIN VERY MOIST THROUGH SATURDAY. LOOK
FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. A DRIER
SOUTHWEST FLOW IS EXPECTED TO AFFECT THE AREA EARLY NEXT WEEK. THIS
WILL LEAD TO A DECREASE IN THE DAILY CONVECTIVE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 183 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
August 11, 4:15 PM MST to 7:30 PM MST
Where
Apache County, Sanders
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -109.350

Heavy rain caused flooding along I-40 from Sanders to Lupton (from mile post 342 to the New Mexico state line). Both east and west bound lanes were closed. A bridge on I-40 was under water near Lupton. Flooding was also reported northward to Window Rock where the bridge over Narrow Wash washed out and stranded 15 to 20 people. Water also flowed over a bridge near the Window Rock Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471162.